Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 174, NWS Dodge City, KS

June 21, 1998Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1998, 4:26 AM CDT for Lane County, Scott County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 4:26 AM CDT (09:26 UTC)
Expired
Jun 21, 1998, 5:10 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 210926 RRA
SVRDDC
KSC101-171-211010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 510 AM CDT

* AT 426 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A CLUSTER
  OF SEVERE THUNDERSTORMS BETWEEN SHALLOW WATER...SCOTT STATE LAKE...
  DIGHTON...AND ALAMOTA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT
  15 MPH BUT MORE STORMS CONTINUE TO DEVELOPE ACROSS SCOTT AND LANE
  COUNTIES.

* THESE SEVERE THUNDERSTORMS WILL BE OVER MUCH OF SCOTT AND LANE
  COUNTIES THROUGH 510 AM.

THESE ARE DANGEROUS STORMS.  IF YOU ARE IN THEIR PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

MCCAMMON/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 21, 3:10 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING...
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT SUN JUN 21 1998

SHORT/LONG TERM DISCUSSION:

FRONTAL BOUNDARY IN OKLAHOMA WILL BE MAIN PLAYER FOR THE NEXT COUPLE
OF DAYS. WITH MOIST UPSLOPE FLOW FORECAST OVER THE CWA AND WITH THE
BOUNDARY FORECAST TO MOVE SLOWLY BACK NORTH...I DECIDED TO PLACE
POPS IN THE FORECAST FOR ALL BUT THE SOUTHWESTERN GROUP. DESPITE
FAIRLY STRONG CAP...I FEEL AS IF CONVECTION WILL GO BY AFTERNOON
OVER NORTHEASTERN COLORADO AND RIDE THE BOUNDARY THROUGHOUT THE
EVENING HOURS. CURRENT THINKING IS THAT STORMS THAT DO FIRE AND RIDE
THE BOUNDARY WILL END UP KEEPING THE BOUNDARY FARTHER SOUTH THAN THE
MODELS PORTRAY. THEREFORE...THIS BOUNDARY WILL REMAIN THE MAIN FOCUS
FOR MONDAY AFTERNOON AS WELL...AND POPS WILL BE INTRODUCED FOR THIS
PERIOD ALSO. MAIN CONCERN FOR TONIGHT WILL BE HEAVY RAINFALL
PRODUCED BY THE THUNDERSTORMS. WITH VERY MOIST INFLOW AVAILABLE FOR
THE THUNDERSTORMS...I WILL MENTION HEAVY RAINFALL POSSIBLE IN THE
ZONES.

HIGH TEMPS WILL BE COOLER TODAY AS A RESULT LOW LEVEL CAA. WINDS
WILL REMAIN EAST TO SOUTHEAST AS WELL.

MCCAMMON

EXTENDED DISCUSSION:  LTR PDS OF FCST A REAL QUANDARY AND WL VERY
MUCH DEPEND UPON WHAT HAPPENS WITH OVRNGT CNVCTN SUNDAY NIGHT AND
POTENTIALLY MONDAY NGT.  ALL XTND MDLS CONT TO DVLP STRONG UPR HIGH
OVR MEXICO NWRD INTO NEW MEXICO AND PUSH THE H5 BAROCLINIC ZONE EVER
NWRD.  THE BONE OF CONTENTION IS WHAT HAPPENS IN THE BNDRY LYR DUE
TO EVAPORATIVE COOLING FM NOCTURNAL CNVCTN.  IF WE GET WIDESPREAD
CNVCTN TNGT THIS BNDRY WL BE REINFORCED BY RAIN COOLED AIR FORCING
THE SFC LOW THAT THE MRF HAS ARND END ON MON MRNG FARTHER SW INTO
THE TX PNHNDL AND MAINTAINING A LOW LVL BNDRY ACRS THE RGN AS A
FOCUS FOR NOCTURNAL CNVCTN AGN MON NGT AND PSBLY EVEN ANOTHER ROUND
TUES NGT.  ADDITIONALLY...THE MODELS KEEP KS IN THE NE QUADRANT OF
THE UPR HIGH AND THUS IN UPR LVL DIFFLUENCE.  THIS IS TYPICAL SUMMER
PTTN FOR NOCTURNAL MCS DVLPMT AND ITS IMPOSSIBLE TO GUESS WHERE.

ATTM DO NOT FEEL CONFIDENT ENOUGH ABOUT THIS AND THUS WL NOT MAKE
ANY CHGS TO GOING XTND FCST.  DAY SHIFT WL GET A BETTER LOOK AT THIS
SITUATION TODAY BUT FOR NOW HAVE ENUF DOUBT ABOUT THIS SITUATION TO
FOREGO ISSUANCE OF ANOTHER SPS ON THE HEAT AND ESPECIALLY THE LACK
OF RAINFALL.

JOHNSON

DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 091/063 092/065 101 243
GCK 090/064 091/065 100 243
EHA 094/060 098/064 104 12-
LBL 092/064 092/065 102 243
HYS 089/063 091/064 098 364
P28 094/069 095/070 103 233

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:28 AM CDTSevere Thunderstorm WarningDDCNess37 min
Jun 21, 3:43 AM CDTSevere Thunderstorm WarningDDCTrego47 min
Jun 21, 3:43 AM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jun 21, 3:59 AM CDTSevere Thunderstorm WarningDDCNess, Rush46 min
Jun 21, 5:36 AM CDTSevere Thunderstorm WarningDDCPawnee49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.